6 March 1995
If your department uses hydrofluoric acid, please read on.
Extract from Australian Institute of Occupational Hygienists Newsletter, December 1994
Hydrofluoric acid fatality
A recent accident in Perth highlighted just how hazardous this acid can be and it is worth recounting for the benefit of any hygienists whose work may involve advising others who use this substance.
On November 12, a 37 year old man died in the Intensive Care Unit of Fremantle Hospital after who accidentally splashed about 100 ml of a 70% solution on his right leg on October 28. It was estimated that the extent of the spill covered about 10% of his total body area. The individual was working as a technician in a small palynology laboratory, which was attached to a private residence. HF is used in the industry to digest silicates in ore samples. The victim attempted to remove the spill from his clothing at the time by hosing himself down with a hose attached to a sink in the laboratory; he then ran from the laboratory to the swimming pool in the garden, and he remained in the pool until the ambulance arrived within the hour. At the time he appeared confused, possibly as a result of shock.
The following week his right leg was amputated, however despite this, the individual eventually succumbed to the toxic effects of the hydrofluoric acid 2 weeks after the initial spill. There are a number of points that need to be emphasised as a result of this, which are relevant to all users of HF:
First, always ensure that the users are aware of just how hazardous this substance is. I have been surprised at how many people including hygienists, appeared surprised by the consequence of this accident. Always make sure a Material Safety Data Sheet is available.
Second, always ensure that adequate precautions are taken. In this context, "adequate" means full protective clothing, including gloves, visor, apron, boots as an absolute minimum; it means also purpose built handling facilities, such as fume cupboards and it also means providing calcium gluconate as a treatment agent, to be available at hand. There is at least one case history documented of an individual surviving a splash to 22% of his body surface area, as a consequence of immediate treatment with calcium gluconate.
Further details on the above incident will be available as a Significant Incident Summary from the Department of Occupational Health, Safety and Welfare of Australia, tel. (08) 9327-8777.
In addition to the recommendations above and overleaf, the following recommendations are made:
If you require advice on the use of hydrofluoric acid, please contact Occupational Health and Safety: